Virginia, 2003

Winter Weather in Virginia, December 17, 2003

December 17, 2003 · NWS LWX · 1 event in 1 county or zone

A Cold front moved through the region on the morning of the 17th. Precipitation started as a cold rain and quickly changed over to snow.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A Cold front moved through the region on the morning of the 17th. Precipitation started as a cold rain and quickly changed over to snow. Light snowfall totals ranged from 1 to 3 inches in Highland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 17, 3:00 AM EST, 1 hour earlier.

Area forecast discussion, Dec 17, 3:00 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 AM EST WED DEC 17 2003

.SHORT TERM TDA AND TNGT...
HOPE YOU ENJOYED YESTERDAY. CDFNT ON THE WAY TDA WILL USHER BACK IN
EARLY WINTER LIKE CONDS FOR A BIT. 07Z PSN RUNNING FROM WRN PA TO
ERN TN. BOUNDARY WILL PUSH INTO WRN ZONES SHORTLY...THEN IS PROGGED
E OF CWA BY 18Z. WAVE DEVELOPS ON THE FNT THIS MORNING. THIS HELPS
TO KEEP A LTL MOISTURE IN POST FROPA IN THE COLD AIR...ESPECIALLY W.
ISSUED AN ADVISORY FAR W FOR 1-3. AN INCH POSSIBLE ELSW W OF BLUE
RDG. CUD SEE A BRIEF CHANGEOVER IN N AND W BURBS...BUT NOT EXPECTING
ANY PROBS WITH TEMPS STAYING ABV FRZG AT THE SFC. BEST MOISTURE
EXITS AFT 18Z.

BREEZY AND CHILLY TNGT WITH PCLDY SKIES. UPSLOPE CONDS WILL KEEP
MTNS MCLDY WITH SHSN FAR W.

MOS TEMPS LOOK OK. MAXES WILL BE REACHED THIS MORNING MOST SPOTS.
WILL INDC FALLING TEMPS THIS AFTN.

&&
MARINE...CAA AND TIGHT GRADIENT WILL BRING WINDS UP TO SCA CRIT POST
FROPA. WILL HOIST ADVISORY THIS PKG.

&&
AVIATION...CIGS LOWERING AS FNT APPROACHES. EXPECT LOWERED VSBYS
ALSO IN AREAS OF PCPN. WILL BRING THINGS BACK UP LATE THIS AFTN AND
EVENING AS THINGS START TO DRY OUT. WINDS NW15G25 OR SO IN THE TAFS
THIS AFTN AND EVENING.

RDH

&&

XTND...THU-TUE..

FOR 1ST TIME IN RECENT MEMORY XTND GOES SVRL DAYS W/O A SIG STORM.
LO LVL FLOW TURNS BACK TO THE W BY THU MRNG...SO AM TAKING OUT THE
CHC POPS IN THE FAR W. A REINFORCING SHORTWAVE MVS INTO THE ERN TROF
ON FRI - THIS WL KEEP SKIES MCLDY BUT NOT XPCTG ANY SENSIBLE WX.
HIGH TEMPS IN LM40S. HIGH PRES BUILDS IN OVR THE WKND. NEXT SYSTEM
OF INTEREST APPEARS ON THE MRF AT THE END OF THIS FCST PD AND BYND.
CURRENT MDLS PROG LOW TO TRACK N OF THE AREA...WHICH LEADS ME TO BLV
WHITE CHRISTMAS CHCS FOR THE DC AREA ARENT TOO GOOD.

.LWX...
DC...NONE.
MD...WINT WX ADVSRY MDZ002.
VA...WINT WX ADVSRY VAZ021
WV...WINT WX ADVSRY WVZ048-049-054.
MARINE...SCA PTMC AND CHES BAY N OF SMTH PT.
Hazardous weather outlook, Dec 17, 3:50 AM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
350 AM EST WED DEC 17 2003

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-171700-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND EAST OF GARRETT COUNTY
AND WEST OF THE CHESAPEAKE BAY... THE DISTRICT OF COLUMBIA...
NORTHERN VIRGINIA... THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...
AND THE EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...
A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE FAR WESTERN HIGHLANDS
TODAY. RAIN WILL CHANGE TO SNOW IN THE MOUNTAINS THIS MORNING.
1 TO 3 INCHES OF SNOW IS EXPECTED THROUGH THIS AFTERNOON.

.DAY TWO THROUGH SEVEN...
HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

RDH

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Highland

When
December 17, 4:00 AM EST to 8:00 PM EST
Where
Highland forecast zone
Reported by
EMERGENCY MANAGER

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380139.